Kentucky, 2003

Heavy Snow in Kentucky, December 18 to 20, 2003

December 18 to 20, 2003 · NWS JKL · 8 events in 8 counties and zones

A strong upper level storm system dove south out of Canada, and moved into Kentucky by early Thursday, December 18th. Heavy snow fell over portions of eastern Kentucky beginning in the afternoon on Thursday, December 18th.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

A strong upper level storm system dove south out of Canada, and moved into Kentucky by early Thursday, December 18th. Heavy snow fell over portions of eastern Kentucky beginning in the afternoon on Thursday, December 18th. Snow began accumulating in areas north of the Mountain parkway, along with ridge tops over other areas during the mid-afternoon hours, with many valley locations not switching from rain to snow until 8 or 9 pm the same day. While many locations accumulated 4 inches of snow or more, only eight counties recorded totals of 4 inches or more within a 12 hour period. By about 10 am on Friday, December 19th, accumulating snow ended for locations north of Interstate 64 and along the Interstate 75 corridor. Accumulating snow ended for the rest of eastern Kentucky by around 6 am on Saturday, December 20th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Dec 18, 10:25 AM EST, 6 hours 35 minutes earlier.

Area forecast discussion, Dec 18, 10:25 AM EST, 6 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
1125 AM EDT THU DEC 18 2003

SNOW FLYING ACROSS THE AREA AS LOW PRESSURE AND S/W COMBINE FORCES.
CUSP OF VERY SHALLOW WARMER AIR TRYING TO NUDGE IN FROM THE
SOUTHWEST. TEMPS HAVE PUSHED INTO THE MIDDLE 30S IN THE SOUTHWEST
PORTION OF THE CWA...HOWEVER ALL PRECIP HAS REMAINED SNOW...WITH
COLDER ATMOSPHERE SUPPORTIVE ABOVE. STILL...WITH MSAS SHOWING LOW
SLOWING ITS SOUTHEAST PROGRESSION...WOULD IMAGINE THIS SLIGHT
WARMING WOULD CONTINUE...WITH A MIX OF RAIN PERHAPS IN THE
SOUTHWEST. WILL ADJUST ZONES TO ACCOUNT FOR THE WARMER
AIR...RESULTING IN LOWER SNOW TOTALS WITH MELTING TAKING PLACE. WILL
ALSO ADD ANOTHER GROUP IN THE ADVISORY TO ACCOUNT FOR THE LESS
SNOWFALL TAKING PLACE IN THE SHORT TERM FOR THE SOUTHWEST.

.JKL...WINTER WEATHER ADVISORY FOR SNOW THIS AFTERNOON AND TONIGHT
FOR ALL COUNTIES.

GEOGERIAN

PREVIOUS DISCUSSIONS FOLLOW
--------------------------------------------------------------------
337 AM EDT THU DEC 18 2003

FORECAST CHALLENGE FOR THIS FORECAST CYCLE IS TIMING OF SNOW AMOUNTS
WITH STORM NOW ON THE HORIZON. WILL THE STORM LAY DOWN ENOUGH SNOW
QUICK ENOUGH TO HIT WARNING CRITERIA. AND AS WOULD HAVE TO BE THE
CASE...IT IS BORDER LINE.

ETA AND GFS ARE IN GOOD AGREEMENT IN MOST AREAS. THEY AGREE WELL ON
TIMING...WITH SNOW BEGINNING RIGHT ABOUT SUNRISE...OR A FEW HOURS
AFTERWARDS. RADAR SHOWING EXTENSIVE AMOUNT OF VIRGA OVER CNTRL KY.
OBS HAVE BEEN SHOWING CLOUD DECK LOWERING OVERNIGHT AS WELL. SO
TIMING IS NOT UNREASONABLE AS MOISTURE GRADUALLY WORKS ITS WAY DOWN.
AMAZINGLY...BOTH MODELS EVEN PUT OUT ABOUT THE SAME AMOUNT OF QPF
FOR THE STORM EVENT AS A WHOLE. FROM THE LOOKS OF THINGS...TOTAL
SNOW AMOUNTS FOR THE EVENT APPEAR QUITE HIGH...ON THE ORDER OF 3 TO
5 INCHES FROM THURSDAY MORNING THROUGH SATURDAY NIGHT FOR MUCH OF
THE CWA. HIGHEST AMOUNTS ARE IN THE SOUTHEASTERN COUNTIES...AS WOULD
BE EXPECTED WITH UPSLOPE ADDING EXTRA SNOWFALL AT THE END OF THE
EVENT. FIRST THOUGHTS ARE THAT OVERALL TOTALS SEEM A BIT HIGH TO ME
CONSIDERING THIS IS A CLIPPER...BUT MUST ALSO REALIZE THE FACT THAT
THE TOTAL AMOUNTS ARE FROM SEVERAL DISTINCT DISTURBANCES THAT TRACK
THROUGH THE UPPER LEVEL TROUGH...NOT TOO HARD TO ACCEPT FROM THAT
VIEW POINT.

AFTER LOOKING HARD FOR ANY DIFFERENCES BETWEEN ETA AND GFS...ONLY
SIGNIFICANT FIND IS IN THE LOCATION OF SNOW MAXIMA AND TIMING OF
TOTALS. FROM ALL APPEARANCES...FEEL WARNING CRITERIA WILL NOT BE MET
AND THAT ADVISORY WILL DO THE JOB. BUT AGAIN...TOTALS ARE VERY CLOSE
TO 4 INCH IN 12 HR/6 INCHES IN 24 HR THRESHOLD...PARTICULARLY IN
THE SOUTHEASTERN COUNTIES. BIGGEST CONCERN IS THE THUR-FRI...18Z TO
06Z TIME FRAME IN THE SOUTHEAST. SECOND SHORTWAVE IN SERIES OF
SEVERAL SEEMS TO LAY A GOOD BIT OF SNOW ACROSS THE SOUTHEASTERN
COUNTIES AND AM WORRIED THAT 4 INCHES IN 12 HOUR THRESHOLD MIGHT BE
MET THERE. HOWEVER...AFTER LOOKING OVER BUFFKIT...SNOW AMOUNTS ARE
GRADUAL...AND LAST OVER AN EXTENDED PERIOD OF TIME. WWE GUIDANCE
SUGGESTS THE SAME. SO USING INFORMATION AT HAND...INDICATIONS ARE
THAT WARNING CRITERIA WILL NOT BE MET. THAT SEEMS TO BE THE
DIRECTION SURROUNDING OFFICES ARE TAKING AS WELL...WITH THE ONLY
AREA IN WARNING CRITERIA BEING THE HIGHEST MOUNTAINS ALONG THE
APPALACHIAN CHAIN IN TN/VA. SO FOR NOW WILL STICK WITH EXTENDED SNOW
EVENT TIMING WISE...WITH GRADUAL ACCUMULATIONS KEEPING CWA IN
ADVISORY CRITERIA ONLY.

RAY
---------------------------------------------------------------------
940 PM EDT WED DEC 17 2003

ALL EYES FOCUSED ON APPROACHING UPPER JET STREAK/SHORTWAVE DIVING
SOUTH ACROSS THE CENTRAL PLAINS. QUICK LOOK AT NEW 00Z ETA SHOWS
GOOD 850-700MB FRONTOGENESIS TAKING PLACE ACROSS MUCH OF EASTERN KY
BETWEEN 09-12Z...AND WITH FORECAST SOUNDINGS INDICATING THAT MOST
AREAS ACROSS THE WESTERN HALF AND NORTHERN HALF OF THE FORECAST AREA
SATURATING AT 850MB AND ABV...FEEL CURRENT FORECAST OF SNOW BREAKING
OUT BEFORE 12Z LOOKS GOOD. HOWEVER...ACCUMULATING SNOW WILL OCCUR
DURING THE DAY THURSDAY AND INTO THURSDAY NIGHT...SO WILL CONTINUE
TO LEAVE THE CURRENT WINTER WEATHER ADVISORY GOING. BUMPED DOWN LOW
TEMPS TONIGHT A COUPLE OF DEGREES BASED ON 02Z OBS...BUT WITH SAT
PICS SHOWING PLENTY OF MID/HIGH LEVEL CLOUDS MOVING IN...FEEL TEMPS
WILL ONLY DROP ANOTHER DEGREE OR TWO OVERNIGHT. FINALLY...DECREASED
WIND SPEEDS A BIT BASED ON LATEST OBS.

HYSELL

---------------------------------------------------------------------
615 PM EDT WED DEC 17 2003

CURRENTLY AWAITING ARRIVAL OF NEXT S/W AS EASTERN CONUS TROUGH
CONTINUES TO RIPPLE OUT PERTURBATIONS IN THE FLOW UPSTREAM. MODELS
HAVE COME INTO BETTER AGREEMENT THROUGH THE NEXT 48 HOURS...BRINGING
LOW PRESSURE AND ACCOMPANYING S/WS TO THE AREA TOMORROW AND
TOMORROW NIGHT. THIS WILL RESULT IN WIDESPREAD ACCUMULATING SNOWFALL
ACROSS THE AREA. THE BIGGEST DIFFERENCE IN TODAYS MODELS RUNS ARE
THE QPF VALUES...WITH BOTH THE GFS AND ETA RAMPING VALUES UP INTO
THE QUARTER TO THIRD OF AN INCH RANGE. THE CONSENSUS OF SURROUNDING
OFFICES INCLUDING MYSELF WAS TO TAKE THIS MORE SERIOUSLY AND HAVE
ISSUED A WINTER WEATHER ADVISORY FOR SNOW THURSDAY AND THURSDAY
NIGHT. HAVE NOT BOUGHT INTO QPF VALUES WHOLE HEARTEDLY...AS
RESULTING VALUES WOULD YIELD ACCUMULATIONS ABOVE 4 INCHES AREAWIDE.
CLIMATOLOGY HAS SHOWN IN THE PAST THAT IT IS DIFFICULT TO GET THESE
KIND OF TOTALS AREAWIDE WITH SYSTEMS COMING OUT OF THE NORTHWEST.
STILL...WILL USE RANGES FROM 1-3...WITH 2-4 IN THE SOUTHEAST WHERE
UPSLOPE ENHANCEMENT BRINGS SOME HIGHER END TOTALS. SNOW SHOULD START
FALLING TOWARDS AROUND DAWN. THE FIRST S/W WILL ARRIVE WITH LOW
PRESSURE BY MID-MORNING...AND PROVIDE THE FIRST DECENT BURST OF
SNOWFALL...WITH A SECONDARY S/W COMBINING WITH NORTHWEST FLOW AND
LINGERING INVERTED SFC TROUGHINESS TO HELP ENHANCE A SECOND BURST OF
SNOWFALL THURSDAY EVENING. SNOW SHOWERS WILL LIKELY LINGER AFTER
MIDNIGHT...WITH ADDITIONAL LIGHT ACCUMULATIONS POSSIBLE. PREVALENT
CLOUD COVER AND OFF AND ON SNOW SHOWER ACTIVITY WILL CONTINUE TO
PLAGUE THE REGION THROUGH SATURDAY...UNTIL MAIN TROUGH AXIS GETS
PAST US. TEMPS WILL CONTINUE TO RUN BELOW NORMAL

EXTENDED...HIGH PRESSURE WILL BUILD INTO THE AREA SUNDAY...AS THE
UPPER LEVEL TROF LIFTS...ALLOWING TEMPS TO MODERATE AND WARM INTO
THE 50S FOR THE BEGINNING OF THE WORKWEEK...AS SOUTHERLY FLOW
RETURNS. MAIN FOCUS WILL BE ON THE TIMING OF THE COLD FRONT MOVING
THROUGH THE AREA TUESDAY/WEDNESDAY...AS HIGH PRESSURE DRIFTS OFF TO
THE EAST AND RAIN MOVES INTO THE AREA LATE MONDAY/EARLY TUESDAY.
WITH CURRENT TRACK OF LOW AND EXPECTED TEMPERATURES...WE WILL SEE
MAINLY RAIN WITH A POSSIBLE CHANGEOVER TO SNOW LATE WEDNESDAY. MAY
HAVE TO PUSH POPS BACK TO TUESDAY EVENING IF FRONT SLOWS. FOR A
QUICK PEEK AT CHRISTMAS...DEPENDING ON THE WRAP AROUND...WE MAY SEE
SOME LIGHT SNOW.

GEOGERIAN/MORAN
Hazardous weather outlook, Dec 18, 4:46 AM EST, 12 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
446 AM EST THU DEC 18 2003

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-191000-
BATH KY-BELL KY-BREATHITT KY-CLAY KY-ELLIOTT KY-ESTILL KY-FLEMING KY-
FLOYD KY-HARLAN KY-JACKSON KY-JOHNSON KY-KNOTT KY-KNOX KY-LAUREL KY-
LEE KY-LESLIE KY-LETCHER KY-MAGOFFIN KY-MARTIN KY-MCCREARY KY-
MENIFEE KY-MONTGOMERY KY-MORGAN KY-OWSLEY KY-PERRY KY-PIKE KY-
POWELL KY-PULASKI KY-ROCKCASTLE KY-ROWAN KY-WAYNE KY-WHITLEY KY-
WOLFE KY-
INCLUDING THE CITIES OF...BARBOURVILLE...BEATTYVILLE...BOONEVILLE...
CAMPTON...FLEMINGSBURG...FRENCHBURG...HARLAN...HAZARD...HINDMAN...
HYDEN...INEZ...IRVINE...JACKSON...LONDON...MANCHESTER...MCKEE...
MIDDLESBORO...MONTICELLO...MOREHEAD...MOUNT STERLING...
MOUNT VERNON...OWINGSVILLE...PAINTSVILLE...PIKEVILLE...PINEVILLE...
PRESTONSBURG...SALYERSVILLE...SANDY HOOK...SOMERSET...STANTON...
WEST LIBERTY...WHITESBURG...WHITLEY CITY AND WILLIAMSBURG
446 AM EST THU DEC 18 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY.

...WINTER WEATHER ADVISORY FOR EASTERN KENTUCKY THURSDAY AND
THURSDAY NIGHT...

.DAY ONE...TODAY AND TONIGHT.

SNOW WILL BE DEVELOPING THROUGH THE DAY. ACCUMULATIONS OF AROUND ONE
INCH CAN BE EXPECTED BY THIS EVENING. SNOW WILL CONTINUE THROUGH
TONIGHT WITH AN ADDITIONAL ONE TO TWO INCHES OF SNOW ACCUMULATION
POSSIBLE. SLIGHTLY HIGHER SNOW AMOUNTS ARE POSSIBLE IN EXTREME
SOUTHEASTERN KENTUCKY TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

DISTURBANCES TRACKING THROUGH AN UPPER LEVEL TROUGH WILL CONTINUE TO
PROVIDE THE CHANCE FOR SNOW FRIDAY THROUGH SATURDAY...AND A SLIGHT
CHANCE FOR SNOW SATURDAY NIGHT. ADDITIONAL SNOW ACCUMULATIONS OF ONE
TO TWO INCHES ARE POSSIBLE FRIDAY THROUGH SATURDAY NIGHT. SLIGHTLY
HIGHER AMOUNTS ARE POSSIBLE FOR THOSE LOCATIONS IN EXTREME
SOUTHEASTERN KENTUCKY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL IN SNOWFALL AMOUNTS THROUGH SATURDAY
NIGHT.

RAY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 heavy snow. Local standard time, as filed.

Heavy Snow, Estill

When
December 18, 5:00 PM EST to December 20, 5:00 AM EST
Where
Estill forecast zone
Reported by
DEPT OF HIGHWAYS
Coordinates
37.693, -83.964 (the zone’s center; the record gives no point)

Four inches of snow were reported on a ridge top, near Irvine.

Heavy Snow, Leslie

When
December 18, 8:00 PM EST to December 20, 8:00 PM EST
Where
Leslie forecast zone
Reported by
AMATEUR RADIO
Coordinates
37.094, -83.381 (the zone’s center; the record gives no point)

Four inches of snow were reported from a ridge top in Helton.

Heavy Snow, Harlan

When
December 19, 12:00 AM EST to December 20, 6:00 AM EST
Where
Harlan forecast zone
Reported by
GENERAL PUBLIC
Coordinates
36.857, -83.218 (the zone’s center; the record gives no point)

Nine inches of snow was reported by a co-operative observer in Closplint.

Heavy Snow, Pike

When
December 19, 4:30 AM EST to December 20, 6:00 AM EST
Where
Pike forecast zone
Reported by
BROADCAST MEDIA
Coordinates
37.469, -82.396 (the zone’s center; the record gives no point)

Ten inches of snow was reported in the community of Phyllis.

Heavy Snow, Letcher

When
December 19, 5:00 AM EST to December 20, 6:00 AM EST
Where
Letcher forecast zone
Reported by
BROADCAST MEDIA
Coordinates
37.121, -82.855 (the zone’s center; the record gives no point)

Ten inches of snow was reported in the community of Mayking.

Heavy Snow, Menifee

When
December 19, 6:00 AM EST to December 20, 5:00 AM EST
Where
Menifee forecast zone
Reported by
DEPT OF HIGHWAYS
Coordinates
37.941, -83.599 (the zone’s center; the record gives no point)

Up to nine inches of snow was reported on some ridge tops in the county.

Heavy Snow, Jackson

When
December 19, 7:00 AM EST to December 20, 5:00 AM EST
Where
Jackson forecast zone
Reported by
BROADCAST MEDIA
Coordinates
37.420, -84.006 (the zone’s center; the record gives no point)

Five inches of snow were reported in the community of McKee.

Heavy Snow, Lee

When
December 19, 7:00 AM EST to December 20, 5:00 AM EST
Where
Lee forecast zone
Reported by
GENERAL PUBLIC
Coordinates
37.595, -83.716 (the zone’s center; the record gives no point)

Four inches of snow were reported in Heidelberg, from a co-operative observer, and also about 4 miles northwest of Beattyville.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2003Every state in 2003This day in weather historyWarnings in Kentucky, December 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5328365, 5328366, 5328367, 5328368, 5328369, 5328482, 5328483, 5328484.